To the Editor.—
We describe a patient in whom a clinical syndrome indistinguishable from toxic epidermal necrolysis (TEN) developed after a liver transplant.
Report of a Case.—
A 44-year-old Pakistani woman had a liver transplant in December 1990 for anti-hepatitis C virus-positive cirrhosis. A complicated postoperative period followed resulting in 8 weeks in intensive care.A liver biopsy specimen on day 8 showed severe acute cellular rejection, and this was treated with 5 mg/d of OKT3 murine monoclonal antibody (Cilag, United Kingdom) for 5 days. Thrombocytopenia, which was found to be IgG and IgM mediated, was successfully treated with pooled normal human immunoglobulin (Bayer, United Kingdom). Postoperatively, a pyrexia up to 42°C developed and this persisted for 8 weeks. No organism was identified and the pyrexia was thought to be due to a possible combination of sepsis and rejection. Empirical treatment with antibiotics (clindamycin, vancomycin, ciprofloxacin, and ceftazidime), antifungals (fluconazole and amphotericin),
L. S. Ostlere, D. Harris, A. K. Burroughs, K. Rolles. Toxic Epidermal Necrolysis After Hepatic Transplantation. Arch Dermatol. 1992;128(11):1550–1551. doi:10.1001/archderm.1992.01680210130027